Alert archive / Kansas / Tornado Warnings in 2009

Tornado Warning 26, NWS Goodland, KS

July 31, 2009Gove County, Kansas

NWS Goodland, KS issued this tornado warning at Jul 31, 2009, 8:34 PM CDT for Gove County, Kansas. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2009, 8:34 PM CDT (01:34 UTC)
Expired
Jul 31, 2009, 9:00 PM CDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Gove County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 8:41 PM CDTHAIL 1.2517 Sse Gove, KSBROKEN WINDOWS IN HOUSE
Jul 31, 8:42 PM CDTTORNADO12 S Gove, KSSTORM CHASER REPORTS BRIEF TORNADO TOUCHED DOWN..HAS LIFTED BUT RAPID LOW CLOUD ROTATION STILL EXISTS. REPORT RECEIVED VIA SPOTTERNETWORK. ...CORRECTED FOR LOCATION...
Jul 31, 8:44 PM CDTTORNADO15 Sse Gove, KSSTORM CHASER REPORTS A SECOND TOUCHDOWN FOR ABOUT 80 SECONDS. ...CORRECTED FOR LOCATION...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 5:16 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1810 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1810 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 010134
TORGLD
KSC063-010200-
/O.NEW.KGLD.TO.W.0026.090801T0134Z-090801T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
834 PM CDT FRI JUL 31 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 833 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  OVER EXTREME SOUTH CENTRAL GOVE COUNTY...OR 15 MILES NORTH OF
  DIGHTON...MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

&&

LAT...LON 3871 10053 3881 10048 3869 10028 3869 10029
      3869 10051
TIME...MOT...LOC 0134Z 305DEG 14KT 3870 10045

$$

FOLTZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 31, 4:00 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jul 31, 4:00 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
300 PM MDT FRI JUL 31 2009

.DISCUSSION...
224 PM MDT FRI JUL 31 2009

FORECAST CONCERNS REVOLVE AROUND THE VERY SHORT TERM WITH THE
POSSIBILITIES OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
OVERNIGHT.

DEWPOINTS IN THE 50S TO LOWER 60S ACROSS WESTERN KANSAS AND
SOUTHERN NEBRASKA WITH A STRENGTHENING LOW LEVEL JET AHEAD OF A
DEEPENING LEE SURFACE TROUGH ACROSS EASTERN COLORADO WILL CONTINUE
TO TRANSPORT MOISTURE INTO THE CENTRAL HIGH PLAINS. THIS WILL AID
IN THE DESTABILIZATION OF THE AIRMASS AS TEMPERATURES RISE WELL
INTO THE 80S THIS AFTERNOON AHEAD OF AN APPROACHING UPPER SHORT
WAVE TROUGH. EXPECT THUNDERSTORMS TO BE FOCUSED ALONG AND AHEAD OF
THE TROUGH AS IT MOVES EAST ACROSS THE FORECAST AREA LATE THIS
AFTERNOON AND THEN ALONG THE COLD FRONT THAT FOLLOWS OVERNIGHT.
HAIL AND WINDS ARE THE PRIMARY THREATS WITH A FEW TORNADOES
POSSIBLE WITH STRONGER STORMS NEAR THE THE BOUNDARIES WHERE SHEAR
VALUES ARE GREATER.

THROUGH THE REMAINDER OF THE FORECAST PERIOD...THE MEAN UPPER
TROUGH ACROSS THE NORTHEASTERN 2/3S OF THE U.S. WILL MOVE
FURTHER NORTH AND EAST BY THE MIDDLE OF NEXT WEEK AS THE PATTERN
TRANSITIONS TO A MEAN UPPER RIDGE OVER THE ROCKIES AND HIGH
PLAINS. THAT RIDGE AMPLIFIES AND TRANSITIONS TO THE PLAINS AS A
LOW PRESSURE CENTER MOVES ONSHORE OVER THE PACIFIC NORTHWEST AND
INTO SOUTHERN CANADA BY THE END OF NEXT WEEK.

WITH HIGH PRESSURE GENERALLY IN PLACE AT THE SURFACE ALONG WITH
THE RIDGE ALOFT...EXPECT DRY CONDITIONS WITH TEMPERATURES WARMING THROUGH
THE WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. BY THE MIDDLE OF
NEXT WEEK THERE ARE SEVERAL IMPULSES THAT MOVE THROUGH THE UPPER
FLOW...TOPPING THE RIDGE AND MOVING THROUGH THE CENTRAL HIGH
PLAINS. THIS WILL LEAD TO A SLIGHT CHANCE OF THUNDERSTORMS EACH
AFTERNOON BETWEEN WEDNESDAY AND FRIDAY. HAVE ONLY BROAD-BRUSHED
THIS AS THE TIMING AND POSITION OF FEATURES COMES INTO BETTER
FOCUS AS THAT TIME PERIOD NEARS.

LOCKHART
&&

.AVIATION...
1115 AM MDT FRI JUL 31 2009

FOR THE 18Z TAF CYCLE...AFTERNOON AND EVENING CONVECTION WILL BE THE
PRIMARY AVIATION CONCERNS AT BOTH KMCK AND KGLD. THUNDERSTORMS
EXPECTED TO INITIATE ON THE HIGHER TERRAIN OF EASTERN COLORADO THIS
AFTERNOON AND MOVE EAST...SO KGLD MAY SEE THUNDERSTORMS THE
EARLIEST. CONVECTION SHOULD BE WIDESPREAD THIS EVENING AS COLD FRONT
MOVES THROUGH THE REGION ASSOCIATED WITH UPPER SHORTWAVE. A FEW
SEVERE STORMS POSSIBLE WITH LARGE HAIL/DAMAGING WINDS THE PRIMARY
HAZARDS.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 31, 3:28 PM CDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT FRI JUL 31 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
228 PM MDT FRI JUL 31 2009 /328 PM CDT FRI JUL 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE AREA. DAMAGING WIND GUSTS AND HAIL WILL BE
THE MAIN SEVERE WEATHER THREATS...THOUGH A TORNADO OR TWO IS POSSIBLE
WITH ANY INTENSE/LONGER-LIVED SUPERCELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PROBABILITIES FOR THUNDERSTORMS WILL RETURN ON SUNDAY, MAINLY
EAST OF A LINE FROM MCCOOK TO TRIBUNE. ADDITIONAL LATE DAY AND
OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE AROUND THE MIDDLE OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Local storm report, Jul 31, 7:58 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     2 N TRAER               39.96N 100.65W
07/31/2009  M61 MPH          DECATUR            KS   TRAINED SPOTTER

&&

GJG
Local storm report, Jul 31, 8:00 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             NORTON                  39.84N 99.89W
07/31/2009  E1.75 INCH       NORTON             KS   LAW ENFORCEMENT

&&

GJG
Local storm report, Jul 31, 8:16 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
716 PM MDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             9 S GOVE                38.83N 100.49W
07/31/2009  E1.25 INCH       GOVE               KS   STORM CHASER

            REPORT RECEIVED FROM SPOTTERNETWORK

&&

GJG
Local storm report, Jul 31, 8:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
723 PM MDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             10 S GOVE               38.81N 100.49W
07/31/2009  M1.50 INCH       GOVE               KS   STORM CHASER

            REPORT RECEIVED FROM SPOTTERNETWORK

&&

GJG
Local storm report, Jul 31, 8:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             NORTON                  39.84N 99.89W
07/31/2009  E2.00 INCH       NORTON             KS   PUBLIC

            KSN TELEVISION RELAYED RECEIVED REPORT FROM PUBLIC OF
            2.25 INCH HAIL IN NORTON

&&

GJG
Local storm report, Jul 31, 8:33 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             13 S GOVE               38.77N 100.49W
07/31/2009  E1.50 INCH       GOVE               KS   STORM CHASER

            REPORT RECEIVED FROM SPOTTERNETWORK

&&

GJG

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:12 PM CDTSevere Thunderstorm WarningGLDGove63 min
Jul 31, 7:41 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan64 min
Jul 31, 7:44 PM CDTSevere Thunderstorm WarningGLDNorton61 min
Jul 31, 7:47 PM CDTSevere Thunderstorm WarningGLDGove58 min
Jul 31, 7:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins62 min
Jul 31, 8:32 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan48 min
Jul 31, 8:36 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita54 min
Jul 31, 8:53 PM CDTSevere Thunderstorm WarningGLDGraham35 min
Jul 31, 8:56 PM CDTSevere Thunderstorm WarningGLDGove49 min
Jul 31, 8:56 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan35 min
Jul 31, 9:25 PM CDTSevere Thunderstorm WarningGLDGraham20 min

Nearby

Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.